Alert archive / Michigan / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Northern Indiana

July 29, 2023Berrien County, Cass County, Michigan; Saint Joseph County, Indiana

NWS Northern Indiana issued this flash flood warning at Jul 29, 2023, 12:55 AM EDT for Berrien County, Cass County, Michigan; Saint Joseph County, Indiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2023, 12:55 AM EDT (04:55 UTC)
Expired
Jul 29, 2023, 5:00 AM EDT
In force
4 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Saint Joseph County, IN, Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 69 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:15 AM EDTRAIN 4.11 Se Hudson Lake, INSpotter indicated amount fell over a two hour period from 11pm to 115 am.
Jul 29, 2:51 AM EDTRAIN 2.141 S Roseland, INRain total since 11 PM EDT.
Jul 29, 3:27 AM EDTRAIN 5.2New Carlisle, INRain total since 11 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

037 
WGUS53 KIWX 290455
FFWIWX
INC141-MIC021-027-290900-
/O.NEW.KIWX.FF.W.0002.230729T0455Z-230729T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
1255 AM EDT Sat Jul 29 2023

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  Northern St. Joseph County in north central Indiana...
  Southeastern Berrien County in southwestern Michigan...
  Southwestern Cass MI County in southwestern Michigan...

* Until 500 AM EDT.

* At 1254 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. The expected rainfall rate is 1.5 to 2.5 inches 
  in 1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  South Bend, Mishawaka, Niles, Buchanan, Georgetown, Granger, New 
  Carlisle, Edwardsburg, Roseland, Bertrand, Indian Village, 
  Chain-o-lakes, Lydick and Barron Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4176 8653 4186 8624 4186 8606 4171 8606
      4168 8633 4161 8649 4165 8649 4165 8653

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR

$$

PBM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 7:01 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jul 28, 7:01 PM EDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jul 28 2023

.SYNOPSIS...
Issued at 200 PM EDT Fri Jul 28 2023

Scattered showers and thunderstorms, some strong to severe, will
redevelop late this afternoon and evening in the vicinity of an
outflow boundary near the US 30 corridor.  Additional widespread
showers and thunderstorms are expected overnight, some with locally
heavy rain and damaging winds possible.

Drier and cooler weather will overspread the area this weekend.

&&

.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023

Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.

Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.

Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023

A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jul 28 2023

Convective development along quasi-stationary surface boundary
ongoing out to the west in NE IA/SW WI and expected to continue to
increase in coverage and expand eastward to begin this TAF cycle.
Will begin KSBN with VCSH then prevailing/tempo in the 02-06Z
timeframe. Upstream obs have been predominately VFR ceilings in
the vicinity of these storms with MVFR visibilities for sites
directly impacted by heavy rain. Will follow similar trend with
KFWA with a 04-08Z window. May still have a VCSH lingering in
early morning hours Saturday then quiet remainder of the period
with a NW flow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT this evening for INZ013-015-020-022-
     023.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 3:27 PM EDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 PM EDT Fri Jul 28 2023

INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley-
Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need later this evening.

INZ013-015-020-022-023-290900-
Pulaski-Fulton IN-White-Cass IN-Miami-
327 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 105 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely overnight with a risk for wind gusts in
excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 29, 12:44 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1244 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              40.55N 85.28W
07/29/2023  M1.00 inch       Blackford          IN   Public

            Several photos on Facebook of quarter size
            hail in Montpelier near the fairgrounds.

&&

MJ
Local storm report, Jul 29, 12:45 AM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1245 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Hail             1 E Montpelier          40.55N 85.26W
07/29/2023  M1.25 inch       Blackford          IN   Public

            Photo on Facebook on hail slightly larger
            than a quarter.

&&

MJ
Local storm report, Jul 29, 12:46 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1246 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              40.55N 85.28W
07/29/2023  M1.00 inch       Blackford          IN   Public

            Photos on Facebook of quarter size hail in
            Pioneer.

&&

MJ
Special weather statement, Jul 29, 12:49 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1249 AM EDT Sat Jul 29 2023

INZ005-104-290545-
Eastern St. Joseph IN-Elkhart IN-
1249 AM EDT Sat Jul 29 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELKHART AND SOUTHEASTERN
ST. JOSEPH COUNTIES THROUGH 145 AM EDT...

At 1249 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wakarusa, or near Mishawaka, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
north central Indiana.

&&

LAT...LON 4171 8583 4147 8578 4148 8606 4148 8618
      4167 8620
TIME...MOT...LOC 0449Z 271DEG 13KT 4158 8611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MARSILI
Local storm report, Jul 29, 12:51 AM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1251 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              41.58N 84.60W
07/29/2023  M1.00 inch       Williams           OH   Public

            Photos on Facebook show several quarter size
            hailstones in Montpelier.

&&

MJ
Local storm report, Jul 29, 12:52 AM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1252 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Hail             Montpelier              41.58N 84.60W
07/29/2023  E1.25 inch       Williams           OH   Public

            Photo on Facebook of hail slightly larger
            than a quarter.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:54 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXBerrien, Cass66 min
Jul 29, 1:44 AM EDTFlash Flood WarningIWXBerrien3 hr
Jul 29, 2:25 AM EDTFlash Flood WarningIWXCass3 hr
Jul 29, 9:53 AM EDTBeach Hazards StatementIWXBerrien10 hr
Jul 28, 8:35 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami40 min
Jul 28, 8:42 PM EDTSpecial Weather StatementIWXAdams48 min
Jul 28, 8:54 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami51 min
Jul 28, 9:01 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall44 min
Jul 28, 9:23 PM EDTSevere Thunderstorm WarningIWXMiami, Wabash37 min
Jul 28, 9:30 PM EDTSpecial Weather StatementIWXKosciusko30 min
Jul 28, 9:32 PM EDTSpecial Weather StatementIWXStarke43 min
Jul 28, 9:39 PM EDTSpecial Weather StatementIWXAdams36 min
Jul 28, 9:43 PM EDTSevere Thunderstorm WarningIWXFulton, Miami, Pulaski29 min
Jul 28, 9:47 PM EDTAreal Flood AdvisoryIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke3 hr
Jul 28, 10:03 PM EDTAreal Flood AdvisoryIWXAdams, Wells3 hr
Jul 28, 10:05 PM EDTSpecial Weather StatementIWXWabash25 min
Jul 28, 10:06 PM EDTFlash Flood WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke6 hr
Jul 28, 10:06 PM EDTSpecial Weather StatementIWXAdams39 min
Jul 28, 10:25 PM EDTSpecial Weather StatementIWXHuntington, Wabash35 min
Jul 28, 10:36 PM EDTSpecial Weather StatementIWXNoble39 min
Jul 28, 10:49 PM EDTSpecial Weather StatementIWXMarshall41 min
Jul 28, 10:57 PM EDTSpecial Weather StatementIWXLaPorte48 min
Jul 28, 11:02 PM EDTSpecial Weather StatementIWXWabash28 min
Jul 28, 11:06 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Jul 28, 11:25 PM EDTSpecial Weather StatementIWXDeKalb50 min
Jul 28, 11:31 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min
Jul 28, 11:45 PM EDTSevere Thunderstorm WarningIWXSaint Joseph45 min
Jul 28, 11:49 PM EDTSpecial Weather StatementIWXKosciusko41 min
Jul 28, 11:59 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall23 min
Jul 29, 12:19 AM EDTSpecial Weather StatementIWXNoble56 min
Jul 29, 12:32 AM EDTSpecial Marine WarningIWX88 min
Jul 29, 12:49 AM EDTSpecial Weather StatementIWXElkhart56 min
Jul 29, 1:15 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXCass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more60 min
Jul 29, 1:26 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Marshall, Saint Joseph52 min
Jul 29, 1:35 AM EDTSevere Thunderstorm WarningIWXCass, White40 min
Jul 29, 1:51 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Kosciusko, Miami, Wabash43 min
Jul 29, 2:03 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, LaGrange, Noble, Steuben, Whitley42 min
Jul 29, 2:09 AM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley66 min
Jul 29, 2:14 AM EDTSpecial Weather StatementIWXBlackford, Grant, Miami31 min
Jul 29, 2:27 AM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Miami, Wabash, Wells48 min
Jul 29, 2:38 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben52 min
Jul 29, 2:47 AM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells43 min
Jul 29, 3:10 AM EDTSpecial Weather StatementIWXJay65 min
Jul 29, 9:53 AM EDTSmall Craft AdvisoryIWX10 hr

Nearby

Flash Flood Warnings in Michigan, 2023Flash Flood Warnings in Indiana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.